Alert archive / Colorado / Dust Storm Warnings in 2021
Dust Storm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this dust storm warning at Dec 15, 2021, 8:41 AM MST for Cheyenne County, Kit Carson County, Colorado. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2021, 8:41 AM MST (15:41 UTC)
- Expired
- Dec 15, 2021, 10:45 AM MST
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 9:04 AM MST | NON-TSTM WND GST 84 | 2 Sw Firstview, CO | WEATHER UNDERGROUND STATION KCOCHEYE8. |
| Dec 15, 9:32 AM MST | NON-TSTM WND GST 60 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
| Dec 15, 9:37 AM MST | NON-TSTM WND GST 68 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
| Dec 15, 9:44 AM MST | NON-TSTM WND GST 58 | 2 E Arapahoe, CO | MESONET STATION UP694 2.2 E ARAPAHOE (UPR). |
| Dec 15, 9:59 AM MST | NON-TSTM WND GST 65 | 2 S Firstview, CO | DELAYED REPORT. WEATHER UNDERGROUND STATION KCOCHEYE8. |
| Dec 15, 10:53 AM MST | NON-TSTM WND GST 59 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WWUS53 KGLD 151541
DSWGLD
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
841 AM MST Wed Dec 15 2021
COC017-063-151745-
/O.NEW.KGLD.DS.W.0005.211215T1541Z-211215T1745Z/
Cheyenne CO-Kit Carson CO-
841 AM MST Wed Dec 15 2021
The National Weather Service in Goodland has issued a
* Dust Storm Warning for...
Cheyenne County in east central Colorado...
Southern Kit Carson County in east central Colorado...
* Until 1045 AM MST.
* At 840 AM MST, a wall of dust was along a line extending from 12
miles south of Flagler to near Neegronda Reservoir to 10 miles
southeast of Pritchett, moving east at 75 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 75 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 70 in Colorado between mile markers 410 and 449.
Highway 385 between mile markers 136 and 194.
Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Bethune, Kit Carson, Firstview
and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3912 10316 3921 10315 3944 10206 3862 10205
3861 10316
TIME...MOT...LOC 1540Z 263DEG 66KT 3912 10303 3829 10274 3727 10271
$$
JRM1 follow-up statement
693
WWUS53 KGLD 151555
DSWGLD
Dust Storm Warning
National Weather Service Goodland KS
855 AM MST Wed Dec 15 2021
COC017-063-151745-
/O.CON.KGLD.DS.W.0005.000000T0000Z-211215T1745Z/
Cheyenne CO-Kit Carson CO-
855 AM MST Wed Dec 15 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 1045 AM MST FOR
CHEYENNE AND SOUTHERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...
At 853 AM MST, a wall of dust was along a line extending from 10
miles south of Vona to 9 miles south of Chivington to 5 miles south
of Vilas, moving east at 75 mph.
HAZARD...Near zero visibility with damaging wind in excess of 80
mph. There have been measured wind gusts in excess of 100
mph as this front passed through Lamar Colorado.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 70 in Colorado between mile markers 410 and 449.
Highway 385 between mile markers 136 and 194.
Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Bethune, Kit Carson, Firstview
and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3912 10316 3921 10315 3944 10206 3862 10205
3861 10316
TIME...MOT...LOC 1553Z 263DEG 66KT 3915 10277 3832 10248 3730 10245
$$
JRMWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Dec 15, 4:44 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 15, 4:44 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 AM MST Wed Dec 15 2021
.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Wed Dec 15 2021
At the start of the short term period, current RAP analysis shows
the CWA underneath the front part of an upper air trough with the
base of the trough over AZ. Forecast guidance shows this trough
making a quick progress to the northeast with the base reaching the
western portion of the CWA around 18Z. The trough starts to close
off into a low over northern NE by 00Z leaving the CWA underneath
the base of a broader trough over the northwestern CONUS. By late
Wednesday, the CWA sees a west-southwesterly flow aloft. At the
surface, models show a surface low looks to develop in northern CO
and not only move east-northeast quickly, but also strengthen
quickly as the day goes on. Latest model runs show a 988mb surface
low over the CO/KS/NE border by 18Z with a 10-15 mb pressure
gradient across the CWA. A cold front associated with this low
looks to begin to sweep across the CWA by around 17Z to 18Z from
the west. This front will turn the strong south-southwesterly
winds to west-southwesterly during the early afternoon hours and
then northwesterly during the mid afternoon hours. There may be a
chance for some wrap around light rain in northern portions of the
CWA during the afternoon, but accumulation looks to be minimal.
Uncertainty still remains with the exact track and timing of this
fast moving low, but confidence has increased from previous
forecasts. Daytime highs in the CWA look to range between the
lower 50s and the upper 60s while overnight lows look to be in the
middle teens to the lower 20s.
As for possible threats during the day, they expect to come in three
flavors: high winds, blowing dust, and fire weather. As stated
earlier, strong winds are expected throughout the day that will
shift as the system moves past the CWA. Sustained winds look reach
35 to 45 kts during the morning and afternoon hours with maximum
wind gusts ranging to around 55 kts in the north to 65 and almost 70
kts in the southern portions by the late morning/early afternoon.
After the front passes, the CWA sees wind gusts in the 50 kt range
through the rest of the afternoon. With these strong winds, blowing
dust can be expected throughout the CWA with better chances in
southern locations with the greater wind speeds during the morning
hours. Reduced visibilities and air quality are both expected in
the CWA today. Also with these strong winds, critical fire
weather conditions are expected across the entire CWA even though
minimum relative humidity values may not reach criteria. Wildfires
will quickly become out of control should they occur due to not
only the strong winds, but also due to the aforementioned wind
shifts throughout the day. Burning is definitely not recommended
today.
.LONG TERM...(Thursday through Wednesday)
Issued at 1230 AM MST Wed Dec 15 2021
For the extended period, the latest runs of the GFS/ECMWF show at
500mb that zonal flow over the central Plains on Thursday gives way
to a slow moving trough that takes a Friday and most of Saturday
trek across the central/northern Plains, only to be followed by a
slow moving, slightly amplified ridge that works over the area
Sunday into the middle of next week. The movement of the ridge
allows for zonal flow to transition to southwest flow aloft during
this time.
Looking further down in the atmosphere from 850 mb to the surface
during the same timeframe, several troughs develop along the eastern
slopes of the Rockies with eastward movement into the Plains. This
will set up a persistent southerly to northerly wind regime as each
trough passes the CWA. The result will be some swings in temps for
both daytime highs and overnight lows as colder air filters south on
northerly flow.
For weather items of focus for the extended period, both the
GFS/ECMWF show zero QPF during this time allowing for the dry
conditions to persist. What will be of concern with the persistent
dryness due to lack of precip will be low RH readings during the
daytime hours. The afternoon hours for of the days will see drops
into the teens for humidity, especially along and west of Highway
25. Gust potential has 20-30 mph possible, so fire wx conditions
come into play and will have to be monitored.
For temps, daytime highs range in the mid 40s to mid 50s on Thursday
and Friday, lower to mid 40s on Saturday with mainly 50s thereafter
from Sunday onward. Some areas on Monday could see some mid to upper
40s present with lower 50s. Overnight lows will have lower 20s
Thursday night, low to mid teens Friday night, and from Saturday
night onward, mid teens increasing to lower 20s by midweek next week.
Winds during each overnight period will bring about wind chill
concerns. Here are the expected wind chill readings for each
overnight period:
Thursday night...single numbers above zero into the mid teens.
Friday night...single numbers above and below zero.
Saturday night...single numbers above zero.
Sunday night...single numbers above zero into the mid teens.
Monday night...single numbers above zero into the lower teens.
Tuesday night...lower to mid teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Dec 15 2021
KGLD expects to begin the 12Z TAF period with south-southwesterly
winds with low level wind shear through the early morning. Winds
at KGLD look pick up to 27G37 kts around 16Z with an approaching
low pressure system in CO. KGLD sees near-IFR conditions at 18Z as
blowing dust expects to lower visibility when the stronger winds
of 43G60 kt are expected with possible temporary LIFR conditions
due to visibility dropping to 1/2SM. At 21Z, VFR restrictions
return to KGLD with winds become west-northwesterly around 32G48
kts following a cold front passage before becoming northwesterly
at 20G32 at 03Z. KGLD winds slow to around 10 kts 06Z for the rest
of the period.
At KMCK, the terminal sees low level wind shear as well to begin
the TAF period with south-southwesterly winds at 11G20 kts. Winds
at KMCK expect to increase to 24G39 kts at 16Z and then increase
more to 38G53 kts by 18Z as MVFR conditions are expected with
reduced visibility due to blowing dust. There is a chance for
vicinity showers at the KMCK terminal beginning at 21Z as winds
become westerly at 26G43 kts. KMCK winds expect to turn west-
northwesterly at 20G31 kts by 01Z before slowing to around 9 kts
at 11Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for KSZ001>004-013>016-027>029-
041-042.
Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for KSZ013>016-027>029-041-042.
CO...High Wind Warning from 8 AM this morning to 8 PM MST this
evening for COZ090>092.
Red Flag Warning from 8 AM this morning to 8 PM MST this evening
for COZ253-254.
NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for NEZ079>081.
&&
SHORT TERM...76
LONG TERM...JN
AVIATION...76Hazardous weather outlook, Dec 15, 4:59 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 459 AM MST Wed Dec 15 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 459 AM MST Wed Dec 15 2021 /559 AM CST Wed Dec 15 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A High Wind Warning is in effect for the entire Tri-State area on Wednesday. Southwest winds gusting up to 75 mph are expected from late morning through early afternoon before shifting to the west- northwest and gusting up to 60 mph from early afternoon through sunset. Blowing dust reducing visibilities below one mile and poor air quality are expected due to these expected strong and damaging winds. A Fire Weather Warning is in effect today for portions of the area, mainly along and south of Interstate 70. Keep in mind: wildfires that do develop anywhere in the Tri-State area will quickly become out of control due to the expected very strong winds and sudden shift in wind direction. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today. Please report any wildfires sighted to local dispatch.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 10:08 AM MST | Dust Storm Warning | GLD | Yuma | 2 hr |
| Dec 15, 11:07 AM MST | Blowing Dust Warning | GLD | Cheyenne, Kit Carson, Yuma | 6 hr |
Nearby
Dust Storm Warnings in Colorado, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.